Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 10, NWS Eureka, CA

October 13, 2018

NWS Eureka, CA issued this red flag warning at Oct 13, 2018, 9:12 AM PDT. It took effect at Oct 13, 2018, 11:00 PM PDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2018, 9:12 AM PDT (16:12 UTC)
In effect from
Oct 13, 2018, 11:00 PM PDT
Expired
Oct 15, 2018, 11:00 AM PDT
In force
36 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

813 
WWUS86 KEKA 131612
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
912 AM PDT Sat Oct 13 2018

...STRONG EASTERLY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS TONIGHT THROUGH MONDAY MORNING...

.Strong easterly winds are expected to develop late tonight and
continue through Monday morning, particularly in high elevations
and along exposed ridges, and also a few scattered valleys.
Humidity will also remain low throughout this period, with poor
overnight recoveries. The most dangerous conditions are expected
to exist in areas that are dominated by finer fuels, as these 
fuels will dry very quickly in these conditions.

CAZ201-203-204-211-212-276-277-283-140015-
/O.NEW.KEKA.FW.W.0010.181014T0600Z-181015T1800Z/
North Coast-Upper Smith-Lower Middle Klamath-Hoopa-
Van Duzen/Mad River-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
912 AM PDT Sat Oct 13 2018

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
PDT MONDAY...

The National Weather Service in Eureka has issued a Red Flag
Warning, which is in effect from 11 PM this evening to 11 AM PDT
Monday. 

* AFFECTED AREA...Most areas in northwest California above 2000
  feet...and a few scattered interior valleys. 

* WIND...15 to 25 mph sustained...with gusts to 35 to 45 mph on 
  some exposed ridgelines. 

* HUMIDITY...Afternoon minimums: 10 to 15 percent. Overnight
  recoveries of only 20 to 30 percent in higher elevations, 30 to
  50 percent in valleys.

* IMPACTS...any fires that develop will likely spread rapidly,
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
7 follow-up statements
275 
WWUS86 KEKA 132130
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
230 PM PDT Sat Oct 13 2018

...STRONG EASTERLY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS TONIGHT THROUGH MONDAY MORNING...

.Strong easterly winds are expected to develop late tonight and
continue through Monday morning, particularly in high elevations
and along exposed ridges, and also a few scattered valleys.
Humidity will also remain low throughout this period, with poor
overnight recoveries. The most dangerous conditions are expected
to exist in areas that are dominated by finer fuels, as these
fuels will dry very quickly in these conditions.

CAZ201-203-204-211-212-276-277-283-140530-
/O.CON.KEKA.FW.W.0010.181014T0600Z-181015T1800Z/
North Coast-Upper Smith-Lower Middle Klamath-Hoopa-
Van Duzen/Mad River-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
230 PM PDT Sat Oct 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM PDT MONDAY...

* AFFECTED AREA...Most areas in northwest California above 2000 
  feet...and a few scattered interior valleys and coastal areas. 

* WIND...15 to 25 mph sustained...with gusts to 35 to 45 mph on exposed
  ridgelines.

* HUMIDITY...Afternoon minimums: 10 to 15 percent. Overnight 
  recoveries of only 20 to 30 percent in higher elevations, 30 
  to 50 percent in valleys.

* IMPACTS...any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
287 
WWUS86 KEKA 140445
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
945 PM PDT Sat Oct 13 2018

...STRONG EASTERLY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS TONIGHT THROUGH MONDAY MORNING...

.Strong easterly winds will continue through Monday morning, 
particularly in high elevations and along exposed ridges, and also
a few valleys. Humidity will also remain low throughout this 
period, with poor overnight recoveries. The most dangerous 
conditions are expected to exist in areas that are dominated by 
finer fuels, as these fuels will dry very quickly in these 
conditions.

CAZ201-203-204-211-212-276-277-283-141245-
/O.CON.KEKA.FW.W.0010.181014T0600Z-181015T1800Z/
North Coast-Upper Smith-Lower Middle Klamath-Hoopa-
Van Duzen/Mad River-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
945 PM PDT Sat Oct 13 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM MONDAY...

* AFFECTED AREA...Most areas in northwest California above 2000
  feet...and a few interior valleys and coastal areas. 

* WIND...15 to 25 mph sustained with gusts to 35 to 45 mph on 
  exposed ridgelines. 

* HUMIDITY...Afternoon minimums: 10 to 15 percent. Overnight 
  recoveries of only 20 to 30 percent in higher elevations, 30 
  to 50 percent in valleys.

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

$$

http://weather.gov/eureka
099 
WWUS86 KEKA 141144
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
444 AM PDT Sun Oct 14 2018

...STRONG EASTERLY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS THROUGH MONDAY MORNING...

.Strong easterly winds will continue through Monday morning,
particularly in high elevations and along exposed ridges, and
also a few valleys. Humidity will also remain low throughout this
period, with poor overnight recoveries. The most dangerous
conditions are expected to exist in areas that are dominated by
finer fuels, as these fuels will dry very quickly in these
conditions.

CAZ201-203-204-211-212-276-277-283-141945-
/O.CON.KEKA.FW.W.0010.000000T0000Z-181015T1800Z/
North Coast-Upper Smith-Lower Middle Klamath-Hoopa-
Van Duzen/Mad River-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
444 AM PDT Sun Oct 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY...

* AFFECTED AREA...Most areas in northwest California above 2000 
  feet...and a few interior valleys and coastal areas. 

* WIND...15 to 25 mph sustained with gusts to 35 to 45 mph on 
  exposed ridgelines.

* HUMIDITY...Afternoon minimums: 10 to 15 percent. Overnight 
  recoveries of only 20 to 30 percent in higher elevations, 30 
  to 50 percent in valleys.

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

$$


http://weather.gov/eureka
962 
WWUS86 KEKA 141853
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
1153 AM PDT Sun Oct 14 2018

...STRONG EASTERLY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS THROUGH MONDAY MORNING...

.Strong easterly winds will continue through Monday morning,
particularly in high elevations and along exposed ridges, and
also a few valleys. Humidity will also remain low throughout this
period, with poor overnight recoveries. The most dangerous
conditions are expected to exist in areas that are dominated by
finer fuels, as these fuels will dry very quickly in these
conditions.

CAZ201-203-204-211-212-276-277-283-150300-
/O.CON.KEKA.FW.W.0010.000000T0000Z-181015T1800Z/
North Coast-Upper Smith-Lower Middle Klamath-Hoopa-
Van Duzen/Mad River-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
1153 AM PDT Sun Oct 14 2018

...RED FLAG WARNING IN EFFECT UNTIL 11 AM PDT MONDAY...

The National Weather Service in Eureka has issued a Red Flag
Warning, which is in effect until 11 AM PDT Monday. 

* AFFECTED AREA...Most areas in northwest California above 1500
  feet...and a few interior valleys and areas along the Del Norte
  Coast.
 
* WIND...15 to 25 mph sustained with gusts to 35 to 45 mph on 
  exposed ridgelines.

* HUMIDITY...Afternoon minimums: 10 to 15 percent. Overnight
  recoveries of only 15 to 25 percent in higher elevations, with
  better but highly variable recoveries along valley bottoms.

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

$$


http://weather.gov/eureka
456 
WWUS86 KEKA 150257
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
757 PM PDT Sun Oct 14 2018

...STRONG EASTERLY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS THROUGH MONDAY MORNING...

.Strong easterly winds will continue through Monday morning,
particularly at high elevations and along exposed ridges, and 
also a few valleys. Humidity will also remain low throughout this 
period, with poor overnight recoveries. The most dangerous 
conditions are expected to exist in areas that are dominated by 
finer fuels, as these fuels will dry very quickly in these 
conditions.

CAZ201-203-204-211-212-276-277-283-151200-
/O.CON.KEKA.FW.W.0010.000000T0000Z-181015T1800Z/
North Coast-Upper Smith-Lower Middle Klamath-Hoopa-
Van Duzen/Mad River-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
757 PM PDT Sun Oct 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY...

* AFFECTED AREA...Most areas in northwest California above 1500 
  feet...and a few interior valleys and areas along the Del 
  Norte Coast. 

* WIND...15 to 25 mph sustained with gusts to 35 to 45 mph on 
  exposed ridgelines.

* HUMIDITY...Afternoon minimums: 10 to 15 percent. Overnight 
  recoveries of only 15 to 25 percent in higher elevations, 
  with better but highly variable recoveries along valley 
  bottoms.

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

$$


http://weather.gov/eureka
794 
WWUS86 KEKA 151141
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
441 AM PDT Mon Oct 15 2018

...STRONG EASTERLY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS THROUGH THIS MORNING...

.Strong easterly winds will continue through this morning, 
particularly at high elevations and along exposed ridges, and also
a few valleys. Humidity will also remain low throughout this 
period, with poor overnight recoveries. The most dangerous 
conditions are expected to exist in areas that are dominated by 
finer fuels, as these fuels will dry very quickly in these 
conditions.

CAZ201-203-204-211-212-276-277-283-151800-
/O.CON.KEKA.FW.W.0010.000000T0000Z-181015T1800Z/
North Coast-Upper Smith-Lower Middle Klamath-Hoopa-
Van Duzen/Mad River-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
441 AM PDT Mon Oct 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* AFFECTED AREA...Most areas in northwest California above 1500 
  feet...and a few interior valleys and areas along the Del 
  Norte Coast. 

* WIND...15 to 25 mph sustained with gusts to 35 to 45 mph on 
  exposed ridgelines.

* HUMIDITY...Afternoon minimums: 10 to 15 percent. Overnight 
  recoveries of only 15 to 25 percent in higher elevations, 
  with better but highly variable recoveries along valley 
  bottoms. 

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

$$


http://weather.gov/eureka
786 
WWUS86 KEKA 151748
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
1048 AM PDT Mon Oct 15 2018

...RED FLAG WARNING WILL EXPIRE AT 11 AM DUE TO WEAKENING
WINDS...BUT VERY DRY AIR WILL MAINTAIN ELEVATED CONDITIONS...

.Wind speeds have weakened considerably through the region Monday
morning, although a few exposed ridges remain somewhat breezy.
While the wind speeds have reduced, very dry air remains in 
place, and minimum humidity levels and overnight recoveries this 
will be very low. Due to the weakening winds, the Red Flag Warning
will be allowed to expire at 11 AM as scheduled. However, the
persistent low humidity will maintain less severe but still
elevated conditions, likely through the end of the work week.

CAZ201-203-204-211-212-276-277-283-151900-
/O.EXP.KEKA.FW.W.0010.000000T0000Z-181015T1800Z/
North Coast-Upper Smith-Lower Middle Klamath-Hoopa-
Van Duzen/Mad River-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
1048 AM PDT Mon Oct 15 2018

...RED FLAG WARNING WILL EXPIRE AT 11 AM PDT THIS MORNING...

While slightly breezy conditions exist on some exposed ridges,
winds have weakened enough to allow the Red Flag Warning to
expire. However, humidity will remain very low through the day and
overnight, and these dry conditions will maintain less severe but
still elevated conditions.

$$


http://weather.gov/eureka

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this red flag warning went out at Oct 13, 3:53 AM PDT, 5 hours 19 minutes earlier.

Area forecast discussion, Oct 13, 3:53 AM PDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
353 AM PDT Sat Oct 13 2018

.SYNOPSIS...Near to slightly above normal temperatures and dry
conditions will prevail across Northwest California for the next
week. Breezy east winds can also be expected across higher
elevations this weekend.

&&

.DISCUSSION...A warming and drying trend continues across the area as
ridging aloft strengthens. This will allow 850mb temperatures to
warm a bit more today leading to slightly above normal
temperatures area wide through early next week. Offshore flow will
strengthen today as the pressure gradient tightens across the
region. This offshore flow will allow the coast to warm very
nicely with temperatures in the low to mid 70's through Monday.
Tuesday, offshore flow will weaken which will allow coastal
temperatures to return to near to slightly above normal. In
addition, the very dry airmass in place has obliterated the marine
layer which will keep skies clear along the coast through early
next week.

Across the sheltered valleys of Trinity County including Hayfork
and Douglas City temperatures will drop off each night into the
30's which means some frost will be possible. The coolest night in
the next 7 days will be Sunday night into Monday morning as a
system dives south out of Canada and across the Great Basin. This
will cool temperatures aloft across Trinity County leading to near
freezing surface temperatures especially near Hayfork. /WCI

&&

.AVIATION...VFR conditions have prevailed at most terminals early
this morning. The one exception is CEC as pesky ground fog
continues to impact visibilities at the airport leading to mostly
MVFR observations however some IFR observations have also been
reported. This is very localized and the ground fog will dissipate
later this morning once the sun rises. Another VFR day area wide
is on tap as the marine layer is nearly non-existent due to the
dry airmass in place. As easterly winds aloft strengthen today and
into the overnight some low level wind shear will be possible at
CEC and across Trinity County especially once surface winds
decrease this evening. Skies will remain clear again this evening
and with even drier and warmer air at the surface ground fog may
be harder to find tonight. /WCI

&&

.MARINE...Strong northerly winds will continue today across
the offshore waters north of Cape Mendocino, with only moderate to
light northerlies elsewhere. As a result, steep wave conditions can
be expected in those more northern offshore waters due...with
building fresh northerly swell farther downstream as those waves
propagate out of their generation areas. The strong northerly winds
will steadily decrease and turn to a more offshore direction by
early sunday as the thermally induced low pressure moves offshore.
Mostly light winds can be expected for much of the next week,
eventually turning back to northerly.

Meanwhile, a modest long-period southerly swell will continue to
propagate through the waters for much of the next week, and while
this will have minimal impact out over the open water, the long
period of this swell will result in larger than expected breaking
waves on southwest facing beaches. A very long period NW wave is
expected to impact the region starting Wednesday. This wave system
will need to be watched to assess the potential sneaker waves.
/BRC /TRN

&&

.FIRE WEATHER...A warm, dry, offshore wind pattern will continue
through Monday. Offshore winds will peak later today through
roughly mid-day Sunday, however offshore flow will continue
through Monday morning. Humidity values will also be very low
throughout this time frame, resulting in at least elevated fire
weather conditions area-wide. Fuel conditions are much more
uncertain, as recent rains have allowed fuel moistures to increase
substantially in most areas. While some drying has occurred since
the rain fell last week, especially in exposed open-canopy areas
and fine dead fuels, most areas continue to observe high fuel
moistures. This will limit the overall threat, although some
exposed areas that feature these faster-drying fuels will likely
observe at least some periods of critical fire weather conditions.
Offshore winds will decrease on Monday, leading to generally
light winds Tuesday through the end of the week although warm and
dry conditions will continue. /BRC /WCI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 11 PM PDT this evening for PZZ470.

     Small Craft Advisory until 8 PM PDT this evening for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 13, 2:46 AM PDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
246 AM PDT Sat Oct 13 2018

CAZ101>106-109>113-141000-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
246 AM PDT Sat Oct 13 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-108-141000-
Northern Trinity-Southern Trinity-
246 AM PDT Sat Oct 13 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost and near freezing temperatures will be possible across the
valleys Monday morning especially near Hayfork and Douglas City.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:48 AM PDTSmall Craft AdvisoryEKA21 hr

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.